Advanced Search
Article Contents
Article Contents

Analytical and numerical results on the positivity of steady state solutions of a thin film equation

Abstract Related Papers Cited by
  • We consider an equation for a thin film of fluid on a rotating cylinder and present several new analytical and numerical results on steady state solutions. First, we provide an elementary proof that both weak and classical steady states must be strictly positive so long as the speed of rotation is nonzero. Next, we formulate an iterative spectral algorithm for computing these steady states. Finally, we explore a non-existence inequality for steady state solutions from the recent work of Chugunova, Pugh & Taranets.
    Mathematics Subject Classification: Primary: 74K35, 65M70; Secondary: 35B09.


    \begin{equation} \\ \end{equation}
  • [1]

    R. A. Adams and J. J. F. Fournier, "Sobolev Spaces," Academic Press, New York-London, 2003


    J. Ashmore, A. E. Hosoi and H. A. Stone, The effect of surface tension on rimming flows in a partially filled rotating cylinder, Journal of Fluid Mechanics, 479 (2003), 65-98.


    D. Badali, M. Chugunova, D. Pelinovsky and S. Pollack, Regularized shock solutions in coating flows with small surface tension, Physics of Fluids, 23 (2011), 093103.


    B. Jürgen and G. Günther, The thin-film equation: Recent advances and some new perspectives, Journal of Physics: Condensed Matter, 17 (2005), S291-S306.


    E. Benilov, M. Benilov and N. Kopteva, Steady rimming flows with surface tension, Journal of Fluid Mechanics, 597 (2008), 91-118.doi: 10.1017/S0022112007009585.


    E. Beretta, M. Bertsch and R. Dal Passo, Nonnegative solutions of a fourth-order nonlinear degenerate parabolic equation, Arch. Rational Mech. Anal., 129 (1995), 175-200.doi: 10.1007/BF00379920.


    F. Bernis and A. Friedman, Higher order nonlinear degenerate parabolic equations, Journal of Diff. Equations, 83 (1990), 179-206.doi: 10.1016/0022-0396(90)90074-Y.


    A. L. Bertozzi and M. C. Pugh, The lubrication approximation for thin viscous films: The moving contact line with a "porous media'' cut-off of van der Waals interactions, Nonlinearity, 7 (1994), 1535-1564.


    A. Burchard, M. Chugunova and B. Stephens, Convergence to equilibrium for a thin-film equation on a cylindrical surface, Comm. Partial Diff. Equations, 37 (2012), 585-609.doi: 10.1080/03605302.2011.648704.


    M. Chugunova, M. C. Pugh and R. M. Taranets, Nonnegative solutions for a long-wave unstable thin film equation with convection, SIAM J. on Math. Anal., 42 (2010), 1826-1853.doi: 10.1137/090777062.


    R. V. Craster and O. K. Matar, Dynamics and stability of thin liquid films, Rev. Modern Physics, 81 (2009), 1131-1198.


    E. Doedel, AUTO: A program for the automatic bifurcation analysis of autonomous systems, Cong. Num., 30 (1981), 265-284.


    L. C. Evans, "Partial Differential Equations," 2nd edition, American Mathematical Society, Providence, 2010.


    A. Oron and S. G. Bankoff, Long-scale evolution of thin liquid films, Rev. Modern Physics, 69 (1997), 931-980.


    K. Pougatch and I. Frigaard, Thin film flow on the inside surface of a horizontally rotating cylinder: Steady state solutions and their stability, Physics of Fluids, 23 (2011), 022102.


    V. V. Pukhnachev, Motion of a liquid film on the surface of a rotating cylinder in a gravitational field, J. of App. Mech. and Tech. Physics, 18 (1977), 244-351.


    V. V. Pukhnachev, Asymptotic solution of the rotating film problem, Izv. Vyssh. Uchebn. Zaved. Severo-Kavkaz. Reg. Estestv. Nauk, "Mathematics and Continuum Mechanics", (2004), 191-199.


    V. V. Pukhnachev, On the equation of a rotating film, Siberian Math. J., 46 (2005), 913-924.doi: 10.1007/s11202-005-0088-9.


    A. E. Shishkov and R. M. Taranets, On the equation of the flow of thin films with nonlinear convection in multidimensional domains, Ukr. Math. Bull., 1 (2004), 402-444.


    R. M. Taranets and A. E. Shishkov, A singular Cauchy problem for the equation of the flow of thin viscous films with nonlinear convection, Ukr. Math. J., 58 (2006), 250-271.doi: 10.1007/s11253-006-0066-9.


    L. N. Trefethen, "Spectral Methods in MATLAB," SIAM, Philadelphia, 2000.doi: 10.1137/1.9780898719598.

  • 加载中

Article Metrics

HTML views() PDF downloads(63) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint